According to the research, scientists indicate the possibility of an adverse drug reaction when a patient develops cholesterol crystal embolisms while using a direct oral anticoagulant (DOAC)

The direct oral anticoagulants (DOACs) dabigatran (Pradaxa®), rivaroxaban (Xarelto®), apixaban (Eliquis®) and edoxaban (Lixiana®) are indicated for the treatment of venous thromboembolism and prophylaxis of venous and arterial thromboembolism.

Dabigatran directly inhibits thrombin. Apixaban, edoxaban, and rivaroxaban inhibit the coagulation factor Xa. Dabigatran and rivaroxaban were granted marketing authorization in the Netherlands in 2008, apixaban in 2011 and edoxaban in 2015.

Cholesterol crystal embolization, refers to cholesterol crystals originating from an atheromatous core of an atherosclerotic plaque in a large artery, embolising to a distant medium or small artery, leading to mechanical obstruction and inflammation resulting in end-organ damage.

Cholesterol crystal embolisms were described in association with the use of several other antithrombotic drugs including heparin, low-molecular-weight heparin, warfarin, and thrombolytic therapy.

The cholesterol embolization syndrome may occur four to eight weeks after anticoagulation therapy in patients with the underlying atheromatous disease. The role of anticoagulants as an independent risk factor for cholesterol crystal embolisms is, however, not conclusive.

The study by Tunick et al. retrospectively described the outcome of 519 patients with the severe aortic plaque on transoesophageal echocardiography, treated with statins, warfarin or antiplatelet medication.

In this study, the atheroemboli syndrome occurred in five patients, where only two patients were taking warfarin.18 Furthermore, an article published in 1987 described a review of 221 cases from the literature with histologically proven cholesterol crystal embolization.

The possible predisposing factor of the use of anticoagulants was reported in 30 patients.  A postulated mechanism on how anticoagulants may induce cholesterol embolisms is by inducing hemorrhage in an atheromatous plaque, or by dissolution of the fibrous cap around the atheromatous core, resulting in the release of cholesterol in the systemic circulation.

Because cholesterol crystal embolisms can occur spontaneously, a coincidental effect of starting a DOAC and spontaneous cholesterol crystal embolisation in the described cases cannot be ruled out, but the time relationships after start of the DOAC in the described cases, supported by a possible mechanism, indicate a possible causal relationship between treatment with a DOAC and cholesterol crystal embolisation.

In conclusion, it is important to realize that when a patient develops cholesterol crystal embolisms while on therapy with a DOAC, this may concern an adverse drug reaction of the DOAC